Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2003, 6:35 PM MDT for Kit Carson County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2003, 6:35 PM MDT (00:35 UTC)
- Expired
- Jun 6, 2003, 7:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS53 KGLD 070035 SVRGLD COC063-070130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 635 PM MDT FRI JUN 6 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 730 PM MDT * AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES NORTH OF FLAGLER...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAGLER AT 705 PM MDT SEIBERT AT 715 PM MDT VONA AT 720 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3985 10311 3969 10336 3903 10314 3904 10239 BULLER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:03 PM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 6, 2:03 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT FRI JUN 6 2003 TONIGHT...UPPER LOW DROPS THROUGH THE DAKOTAS SPREADING STRONG UPWARD VERTICAL MOTION FIELD ACROSS THE FORECAST AREA. 700-500 MB LAPSE RATES OF 6 TO 6.5C/KM WILL BE IN COLORADO THIS EVENING AND THEN DIMINISH RAPIDLY TO LESS THAN 6C/KM EVERYWHERE IN THE FORECAST AREA BY 06Z. THESE LAPSE RATES COMBINED WITH TOTAL TOTALS IN THE MIDDLE 40S AND ALSO FALLING AFTER 06Z SUGGEST A LIMITED SEVERE THREAT...MAINLY WITH FRONTAL PASSAGE...OF BRIEF GUSTY WINDS AND PERHAPS SMALL HAIL. MAIN CHALLENGE WILL BE QPF (QUANTITATIVE PRECIPITATION FORECAST) AND USED GFS BEFORE 06Z THEN ETA AFTER 06Z. FAVORED COOLER MAV FOR LOWS. SATURDAY...GFS AND ETA IN BETTER AGREEMENT WITH 500 MB REPRESENTATION OF THE SYSTEM...BOTH SHOWING A CLOSED LOW MOVING EAST ACROSS NEBRASKA. A SECONDARY VORTICITY LOBE WILL ROTATE AROUND THE MAIN LOW IN THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THE EAST TAPERING OFF TO CHANCE SHOWERS IN COLORADO. 700-500 MB LAPSE RATES STEEPEN UNDER COLD POOL ALOFT...AND TOTAL TOTALS IN THE NORTHERN ZONES WILL BE IN THE LOWER 50S. PRIMARY LIMITING FACTOR FOR CONVECTION WILL BE LACK OF MOISTURE...AS 700 MB DEWPOINTS WILL BE QUITE LOW AND K INDICES WILL BE IN THE MIDDLE TO UPPER 20S. WITH LITTLE IF ANY SUN EXPECTED AND LOW LEVEL COLD ADVECTION BY NORTHERLY WINDS COOL FWC GUIDANCE SEEMS APPROPRIATE. WILL HOLD ON TO SLIGHT CHANCE DURING THE EVENING FOR ANY LINGERING ACTIVITY IN THE FAR EAST...BUT SUBSIDENCE AND DRY AIR WILL FINALLY END PRECIPITATION EVERYWHERE BY 06Z. SUNDAY/MONDAY...RISING HEIGHTS AND RETURN FLOW WILL RESULT IN DRY AND MUCH WARMER CONDITIONS. 850 TEMPERATURES SUPPORT HIGHS IN THE LOWER TO MIDDLE 70S ON SUNDAY WITH DOWNSLOPING WINDS LIMITED TO THE WEST AND VERY LATE IN THE DAY AT THAT. ON MONDAY SOUTHWESTERLY DOWNSLOPING WINDS WILL ENHANCE SURFACE WARMING THROUGHOUT THE FORECAST AREA AND ETA 2 M TEMPERATURES ALREADY IN THE UPPER 80S TO LOWER 90S AND WILL TREND THE TEMPERATURE FORECAST IN THAT DIRECTION. EXTENDED (TUESDAY THROUGH FRIDAY)...ZONAL FLOW ALOFT ON TUESDAY WITH SHORTWAVE MOVING THROUGH LATE. SURFACE FLOW WILL BE DOWNSLOPE MOST OF THE DAY WITH A GRADUAL UPSLOPE FLOW DEVELOPING WITH VEERING WINDS AHEAD OF A COLD FRONT MOVING THROUGH NEBRASKA. THE GFS GENERATES PLENTIFUL PRECIPITATION ALONG THE FRONT AND WILL INSERT CHANCE THUNDER NORTH/EAST AND SLIGHT CHANCE ELSEWHERE FOR TUESDAY NIGHT. ON WEDNESDAY THE UPPER FLOW BACKS TO SOUTHWEST AND BOTH THE GFS AND ECMWF SHOW A STRONGER SHORTWAVE MOVING OVER THE AREA. MOISTURE AND INSTABILITY AXIS WILL BE OVER THE EASTERN ZONES PER THE GFS...AND WILL INSERT CHANCE FOR THUNDER THERE WITH SLIGHT CHANCE ELSEWHERE. ON THURSDAY MORE SHORTWAVE ENERGY RIPPLES THROUGH WITH A SURFACE FRONT ALSO IN THE VICINITY. DETAILS HARD TO PIN DOWN AT THIS POINT AND WILL LEAVE CHANCE THUNDER GOING ALL ZONES. ON FRIDAY THE GFS DOES NOT GENERATE ANY PRECIPITATION...HOWEVER ANOTHER SHORTWAVE COMES THROUGH AND COMBINED WITH UPSLOPE FLOW AND INSTABILITY AXIS OVER THE AREA WILL HAVE TO INSERT CHANCE THUNDER THIS DAY AS WELL. .GLD...NONE. JDK
Hazardous weather outlook, Jun 6, 10:45 AM MDT, 7 hours 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071046- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FOOTHILLS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL MOVE INTO THE EASTERN PLAINS LATE THIS AFTERNOON. SMALL HAIL AND WINDS GUSTING TO 40 MPH MAY BE EXPECTED WITH A FEW OF THESE STORMS. TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST... SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE TRISTATE AREA. THEY WILL BECOME MORE NUMEROUS ACROSS THE ENTIRE AREA AFTER MIDNIGHT. NONE OF THIS AFTERNOONS OR TONIGHTS THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS...AND A FEW ISOLATED THUNDERSTORMS...WILL END SATURDAY DURING THE DAY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.